Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Mobile, AL

March 16, 20214 counties in Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this areal flood warning at Mar 16, 2021, 9:23 PM CDT for 4 counties in Alabama; Wayne County, Mississippi. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 9:23 PM CDT (02:23 UTC)
Expired
Mar 17, 2021, 1:15 PM CDT
In force
16 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 152 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS44 KMOB 170223
FLWMOB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mobile AL
923 PM CDT Tue Mar 16 2021

ALC023-025-129-131-MSC153-171815-
/O.NEW.KMOB.FA.W.0001.210317T0223Z-210317T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw AL-Clarke AL-Washington AL-Wilcox AL-Wayne MS-
923 PM CDT Tue Mar 16 2021

The National Weather Service in Mobile has issued a

* Flood Warning for Small stream in...
  Western Wilcox County in south central Alabama...
  Choctaw County in southwestern Alabama...
  Northwestern Clarke County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...
  Northern Wayne County in southeastern Mississippi...

* Until 115 PM CDT Wednesday.

* At 923 PM CDT, Emergency management reported ongoing flooding from 
  heavy rain in the warned area that occurred earlier today due to 
  thunderstorms. Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Waynesboro, Thomasville, Butler, Grove Hill, Pine Hill, Lisman, 
  Silas, Coffeeville, Pennington, Fulton, Gilbertown, Yellow Bluff, 
  Toxey, Ararat, Lou, Cunningham, Thornton Springs, Womack Hill, 
  Woods Bluff and Slater.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area overnight. This flood warning consolidates earlier flash 
flood warnings which will be allowed to expire as the event is one 
of more general inundation from swollen flooding creeks and streams 
and water ponding in low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3189 8847 3231 8842 3231 8793 3228 8802
      3217 8801 3208 8804 3205 8812 3200 8810
      3199 8810 3201 8762 3213 8762 3213 8752
      3227 8750 3214 8725 3192 8747 3187 8768
      3170 8767 3161 8894 3182 8894

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood warning went out at Mar 16, 9:13 PM CDT, 10 minutes earlier.

Area forecast discussion, Mar 16, 9:13 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
913 PM CDT Tue Mar 16 2021

.NEAR TERM /Now Through Thursday/...

...Severe Weather Outbreak Increasingly Likely Across Portions of
the Deep South...

An upper level trough centered over the Four Corners states this
evening shifts east into the Central Plains states Wednesday as it
begins to take on a negative tilt. A split flow of the subtropical
jet and polar jet is evident over the deep south rounding the base
of the aforementioned trough, supporting ample upper level difluence
moving into the region Wednesday afternoon into Wednesday night.
This will favor large scale ascent across the region, with best
upper level difluence located to the northwest of our CWA. At the
surface, a warm front begins to lift north into north-central
Alabama tonight into Wednesday morning, leaving a wide open warm
sector with ample southerly surface winds off the Gulf of Mexico
over our CWA. A strengthening surface low pressure system will move
from the Texas Panhandle tonight into northern Arkansas and southern
Missouri by Wednesday evening. A cold front progresses through the
CWA overnight Wednesday into Thursday morning, clearing the area
near daybreak Thursday.

Multiple hazards are expected over the next 24 to 36 hours, and each
is broken down below. A regional outbreak of severe thunderstorms is
possible Wednesday afternoon into Thursday morning, with multiple
rounds of severe weather. Details on location, timing, and hazards
is also detailed below.

Flash flooding and Overnight Forecast:

The flash flooding threat appears to be slowly winding down this
evening as convection has gradually diminished in coverage and
intensity. Some additional convective development is possible during
the overnight hours, however it is not expected to be nearly as
extensive as what occurred during the day. Isolated showers and
thunderstorms continue to be possible through the overnight, some of
which could produce locally heavy rainfall. Overall severe threat
appears low overnight, however given continued surface based CAPE
and mixed layer CAPE values over 1,000 J/kg and 40 to 50kts of deep
layer shear an isolated strong to severe thunderstorm can not be
ruled out. Hazards with any deep convection would include heavy
rainfall, strong wind gusts, and large hail to quarter size. Lows
tonight will drop into the middle 60's.

Severe Weather Outbreak Increasingly Likely Wednesday Through
Thursday Morning:

Wednesday Afternoon and Evening: Isolated, discrete to semi-discrete
supercell thunderstorm development remains possible Wednesday
afternoon across the entirety of our CWA. Best timing for convection
to develop appears to be after 1 PM CDT. These thunderstorms will
move from southwest to northeast across the CWA through about 8 PM
CDT. The environment is favorable for any discrete supercells to
produce strong tornadoes, damaging winds to 70+mph, and large hail
upwards of golf ball size. CAPE appears to be plentiful, with
surface based CAPE values ranging between 2,000 to 2,500+ J/kg.
Mixed layer CAPE values will approach 1,500 to 2,000+ J/kg. Steep
lapse rates will also be present, with 7 to 8C/km mid-level lapse
rates and near 7C/km low-level lapse rates. Wind shear will also be
plentiful, with around 40 to 50kts of deep layer shear which will
favor supercellular storm mode. SRH values of 150 to 250 m^2/s^2
appear likely in the sfc-1km and sfc-3km layer, suggesting the
potential for robust rotating updrafts. The biggest question that
currently exists is convective coverage during the afternoon and
evening. Forecast models differ on convective initiation, and it is
possible that storms struggle to develop with better forcing for
ascent arriving later in the evening into overnight. However, it is
important to note that any storms that develop will pose a threat
for all severe hazards including large hail to golf ball size,
damaging winds to 70mph+, and tornadoes (some of which could be
strong).

Wednesday Night into Thursday Morning: An even more likely threat
for severe weather will evolve during the overnight hours. A
line/broken line of intense thunderstorms will likely be ongoing
along of and ahead of the front, with embedded supercell structures.
Best timing for this feature will likely be between 8PM to 1AM
across southeastern Mississippi, 9PM to 3AM over southwestern
Alabama including areas west of I-65, and 1AM to 6AM for the Florida
Panhandle and southwest/south-central Alabama east of I-65. Adequate
CAPE will still be present over the area, with near 1,000 J/kg mixed
layer and surface based CAPE. Shear increases considerably, with
near 50 to 55kts of deep layer shear owing to a strengthening
nocturnal low level jet. This will help to enlarge hodographs,
aiding in 300 to 400 m^2/s^2 SRH values in the sfc-1km and sfc-3km
layers. There remains uncertainty in regards to if the line remains
broken or if it is a solid line/qlcs, which will have an impact on
severe hazards. Shear vectors off the front at around 45 degrees
suggest that a more broken line appears possible, which would
continue favoring potential for strong tornadoes, damaging winds to
70mph+, and large hail to golf ball size. If the line turns out to
be more congealed a larger damaging wind threat would evolve, along
with a continuation for tornadoes and some instances of large hail.
The convective evolution of the line will have to be monitored going
into the day Wednesday and Wednesday evening.

In summary, a multi-episode severe event appears probable, with
afternoon and evening convection still uncertain across our CWA.
Another round of severe weather will likely impact the area
overnight Wednesday into Thursday morning in the form of a
convective line. Afternoon and evening thunderstorms could produce
strong tornadoes, damaging winds to 70mph, and large hail to golf
ball size. Hazards during the overnight are a little more uncertain,
however still expect damaging winds and tornadoes, with some
instances of large hail in any thunderstorms.

Other Hazards:

Dense Fog: Some patchy to areas of dense fog remains possible
tonight, primarily confined to coastal counties of Alabama and
Florida, spreading into the marine area where dense fog advisories
are in place. Fog may reduce visibility to near 1/4 mile at times,
primarily late this evening into the overnight. Fog will dissipate
by mid morning.

Wind Advisory: A Wind Advisory is in effect from 10AM CDT Wednesday
through 7AM CDT Thursday. Strong frequent wind gusts associated with
an increasing pressure gradient, daytime heating, and strong low
level winds above the surface will be likely, ranging from 30 to
35mph.

Rip Currents: A high risk for rip currents remains in place through
Friday morning. Strong southerly winds over a broad swath of the
Gulf of Mexico will aid in generation of large period swell packets
that will continue to affect the coastline through Friday morning.
It is possible this risk could expand further in time if high period
swell continues.

Rest of the Near Term:

Thursday Morning into Evening: Once the line of convection has
shifted east of the CWA, strong westerly winds of 10 to 20mph can be
expected behind the cold front. Temperatures can be expected to warm
into the upper 60's, with lower to middle 70's possible over the
Florida panhandle and south-central Alabama. Dry weather prevails
behind the front, with ample clearing by early afternoon. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 10 AM Wednesday to 7 AM CDT Thursday for
     ALZ051>060-261>266.

     Flash Flood Watch until midnight CDT tonight for ALZ051>058.

     Dense Fog Advisory until 10 AM CDT Wednesday for ALZ263>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

FL...Wind Advisory from 10 AM Wednesday to 7 AM CDT Thursday for
     FLZ201>206.

     Dense Fog Advisory until 10 AM CDT Wednesday for FLZ201>206.

     High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

MS...Wind Advisory from 10 AM Wednesday to 7 AM CDT Thursday for
     MSZ067-075-076-078-079.

     Flash Flood Watch until midnight CDT tonight for MSZ067.

GM...Small Craft Advisory from 4 PM Wednesday to 7 AM CDT Friday for
     GMZ630>636-650-655-670-675.

     Dense Fog Advisory until 10 AM CDT Wednesday for GMZ630>636-650-
     655.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Mar 16, 5:07 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
507 PM CDT Tue Mar 16 2021

ALZ051-052-MSZ067-162245-
Choctaw AL-Washington AL-Wayne MS-
507 PM CDT Tue Mar 16 2021

...A DEVELOPING INTENSE THUNDERSTORM WILL AFFECT THE FOLLOWING
COUNTIES... SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 545 PM CDT...

At 506 PM CDT, the strong thunderstorm was located over Clara, or 7
miles southwest of Waynesboro, moving east at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro, Clara, Millry and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3149 8879 3164 8878 3177 8830 3150 8829
TIME...MOT...LOC 2206Z 261DEG 25KT 3160 8873
Local storm report, Mar 16, 6:22 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     2 N SAVILLE             31.90N 86.34W
03/16/2021                   CRENSHAW           AL   EMERGENCY MNGR

            WIND DAMAGE REPORTED ON OWENS FARM RD. A
            STORAGE TRAILER WAS OVERTURNED AND A STORAGE
            SHED WAS DESTROYED. A MOBILE HOME ALSO
            SUFFERED MINOR SIDING DAMAGE.

&&

JFB
Local storm report, Mar 16, 6:56 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
656 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      1 E TOXEY               31.91N 88.30W
03/16/2021                   CHOCTAW            AL   PUBLIC

            FLASH FLOODING CAUSING WATER TO COVER
            ROADWAY ON CHAPEL HILL ROAD FROM TOXEY TO
            WIMBERLY. REPORTED VIA PHOTO ON SOCIAL
            MEDIA.

&&

JEH
Local storm report, Mar 16, 7:46 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 N THOMASVILLE         31.94N 87.73W
03/16/2021                   CLARKE             AL   EMERGENCY MNGR

            FLASH FLOODING OCCURRING ON BUTLER DR. NEAR
            THE INTERSECTION OF HWY 43 & HWY 5. REPORTS
            OF WATER COVERING ROADWAY FROM EMERGENCY
            MANAGEMENT.

&&

JEH
Local storm report, Mar 16, 7:55 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOBILE AL
755 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      PENNINGTON              32.21N 88.05W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING ON OLD LOCK 2 RD.
            ROAD CLOSURE DUE TO WATER COVERING ROADWAY.

0900 AM     FLASH FLOOD      2 SE PENNINGTON         32.19N 88.04W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            FLASH FLOODING OCCURRING ON PORTIONS OF
            WALLACE MCNEELY RD. ROAD CLOSURES DUE TO
            WATER COVERING ROADWAYS.

0900 AM     FLASH FLOOD      3 WNW BUTLER            32.10N 88.26W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING NEAR BAILEY RD AND
            RIDERWOOD DR. ROADS ARE CLOSED DUE TO WATER
            COVERING ROADWAYS.

0900 AM     FLASH FLOOD      2 NNW BUTLER            32.11N 88.24W
03/16/2021                   CHOCTAW            AL   PUBLIC

            FLASH FLOODING ON PORTIONS OF TIMBERLANE RD.
            WATER COVERING ROADWAYS HAS BEEN REPORTED
            VIA VIDEO ON SOCIAL MEDIA.

0100 PM     FLASH FLOOD      2 SE PENNINGTON         32.19N 88.04W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            ONGOING FLASH FLOODING ON WALLACE MCNEELY
            RD. WITH WATER COVERING THE ROADWAY HAS
            RESULTED IN CONTINUED ROAD CLOSURE.

0100 PM     FLASH FLOOD      PENNINGTON              32.21N 88.05W
03/16/2021                   CHOCTAW            AL   EMERGENCY MNGR

            ONGOING FLASH FLOODING WITH WATER COVERING
            THE ROADWAY HAS RESULTED IN CONTINUED ROAD
            CLOSURE.

0149 PM     TSTM WND DMG     2 N SAVILLE             31.90N 86.34W
03/16/2021                   CRENSHAW           AL   EMERGENCY MNGR

            WIND DAMAGE REPORTED ON OWENS FARM RD. A
            STORAGE TRAILER WAS OVERTURNED AND A STORAGE
            SHED WAS DESTROYED. A MOBILE HOME ALSO
            SUFFERED MINOR SIDING DAMAGE.

0205 PM     FLASH FLOOD      3 E KIMBROUGH           32.03N 87.52W
03/16/2021                   WILCOX             AL   EMERGENCY MNGR

            FLASH FLOODING ON WILLIE POWELL RD NEAR THE
            INTERSECTION OF HWY 162.

0205 PM     FLASH FLOOD      ALBERTA                 32.23N 87.41W
03/16/2021                   WILCOX             AL   EMERGENCY MNGR

            REPORT OF WATER COVERING ROAD ALONG CR29 IN
            THE ALBERTA AREA.

0530 PM     FLASH FLOOD      2 N THOMASVILLE         31.94N 87.73W
03/16/2021                   CLARKE             AL   EMERGENCY MNGR

            FLASH FLOODING OCCURRING ON BUTLER DR. NEAR
            THE INTERSECTION OF HWY 43 & HWY 5. REPORTS
            OF WATER COVERING ROADWAY FROM EMERGENCY
            MANAGEMENT.

0545 PM     FLASH FLOOD      1 E TOXEY               31.91N 88.30W
03/16/2021                   CHOCTAW            AL   PUBLIC

            FLASH FLOODING CAUSING WATER TO COVER
            ROADWAY ON CHAPEL HILL ROAD FROM TOXEY TO
            WIMBERLY. REPORTED VIA PHOTO ON SOCIAL
            MEDIA.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:44 PM CDTSpecial Weather StatementMOBCovington46 min
Mar 17, 4:18 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile26 hr
Mar 17, 4:27 AM CDTFlash Flood WatchMOBChoctaw, Clarke, Wilcox18 hr
Mar 17, 10:36 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington32 days
Mar 17, 10:39 AM CDTRiver Flood WarningMOBClarke, Washington32 days
Mar 17, 11:58 AM CDTTornado WarningMOBChoctaw47 min
Mar 17, 12:59 PM CDTSevere Thunderstorm WarningMOBChoctaw46 min
Mar 17, 1:12 PM CDTTornado WarningMOBChoctaw48 min
Mar 17, 1:38 PM CDTTornado WarningMOBChoctaw37 min
Mar 17, 2:05 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke40 min
Mar 17, 2:16 PM CDTSevere Thunderstorm WarningMOBChoctaw44 min
Mar 17, 2:19 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington6 hr
Mar 17, 2:34 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington56 min
Mar 17, 2:36 PM CDTTornado WarningMOBClarke39 min
Mar 17, 2:38 PM CDTTornado WarningMOBChoctaw52 min
Mar 17, 3:28 PM CDTSevere Thunderstorm WarningMOBChoctaw47 min
Mar 17, 3:46 PM CDTTornado WarningMOBChoctaw44 min
Mar 17, 3:55 PM CDTSevere Thunderstorm WarningMOBWilcox20 min
Mar 17, 4:00 PM CDTTornado WarningMOBWilcox14 min
Mar 17, 4:04 PM CDTTornado WarningMOBChoctaw, Washington26 min
Mar 17, 4:17 PM CDTTornado Warning Tornado observedConsiderable damage threatMOBChoctaw, Clarke43 min
Mar 17, 5:15 PM CDTSevere Thunderstorm WarningMOBClarke30 min
Mar 17, 5:20 PM CDTTornado WarningMOBClarke, Wilcox40 min
Mar 17, 5:53 PM CDTTornado WarningMOBWilcox37 min
Mar 17, 5:54 PM CDTFlash Flood WarningMOBClarke, Wilcox6 hr
Mar 17, 5:59 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox46 min
Mar 17, 6:08 PM CDTTornado WarningMOBWilcox22 min
Mar 17, 10:28 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne21 days
Mar 17, 10:32 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry18 days
Mar 17, 11:41 AM CDTSpecial Weather StatementMOBWayne49 min
Mar 17, 1:30 PM CDTTornado WarningMOBWayne45 min
Mar 17, 2:03 PM CDTSevere Thunderstorm WarningMOBWayne42 min
Mar 17, 6:19 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne56 min

Nearby

Areal Flood Warnings in Alabama, 2021Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.